Vitamin B6/Pyridoxine

Hi everyone.

For the last few weeks I've been supplementing B vitamins, namely B Complex, methylcobalamin and pyridoxine.

My concern is that my pyridoxine intake is reaching very high levels (currently over 4,000 mg/day). Without these amounts, I experience sweats, high resting heart rate, pulsatile tinnitus, and high temperature. Yet, despite these very high amounts of pyridoxine, I have no symptoms of pyridoxine overdose, such as tingling or numbness.

Has anyone got any idea what is going on?!

Cheers

Last edited by
Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

5 Replies

oldestnewest
  • My reaction is to point out that at least some cases of neuropathy resulting from pyridoxine excess took a long time to develop. In one paper, the average was 2.9 years.

    Go to this link and then choose the preview - if you are lucky, you will see the first page of the paper and the last sentence refers to time.

    onlinelibrary.wiley.com/doi...

    The mean dose was 117 milligrams. You are taking around 34 times as much as that.

    I'd be looking at dropping the pyridoxine before you suffer.

  • Thanks helvella. I can't see the preview, but I hope you're wrong!

  • I am concerned that you could be on your way to this:

    Neuromuscul Disord. 2008 Feb;18(2):156-8. Epub 2007 Dec 3.

    Severe sensorimotor neuropathy after intake of highest dosages of vitamin B6.

    Gdynia HJ1, Müller T, Sperfeld AD, Kühnlein P, Otto M, Kassubek J, Ludolph AC.

    Author information

    1 Department of Neurology, University of Ulm, Oberer Eselsberg 45, 89081 Ulm, Germany. hans-juergen.gdynia@uni-ulm.de

    Abstract

    We illustrate a white caucasian patient with a severe sensorimotor neuropathy due to vitamin B6 hypervitaminosis. The patient used the pendulum to calculate his daily metabolic demands and ingested 9.6g pyridoxine/day. To our knowledge, this is the highest dosage of vitamin B6 administered to humans over prolonged periods of time ever reported in the medical literature. The unique aspect of this case is the muscle weakness and motor findings on electrophysiological testing in what is suggested by the literature to be a pure sensory neuronopathy.

    PMID: 18060778

    DOI: 10.1016/j.nmd.2007.09.009

    ncbi.nlm.nih.gov/pubmed/180...

  • Helvella, I've found a copy of what I think is the same study here ncbi.nlm.nih.gov/pubmed/363...

    The only reference to "2.9 years" is in this sentence:

    "There was a significant difference (P < 0.01) in the average duration of ingestion of B6 in the neurotoxic group of 2.9 ± 1.9 years compared with 1.6 ± 2.1 years in controls. "

    As this doesn't refer to the average time it took for pyridoxine-induced neuropathy to manifest itself, I am feeling less anxious!

  • In general the symptoms of B6 overdose reverse when supplementation stops - however there have been some cases where it hasn't.

    As helvella commented it usually takes time for the toxicity to manifest itself

    not everyone responds to vitamins in the same way and I'm not sure what the stats are for developing symptoms of toxicity against not developing toxicity - however its a bit like playing russian roulette as the mechanisms that cause the toxicity are not yet identified.

You may also like...